MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/08/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the lumbar and sacral spine for an extension fusion of vertebrae l5 and s1, due to spondylolisthesis at these vertebrae, with intended placement of 2 spine screws bilateral, was performed with the aid of the brainlab spine & trauma navigation 3.0.After placing the first screw in vertebra left s1, the surgeon detected that the navigation accuracy had decreased, and determined from intra-operative c-arm imaging, that the left s1 screw deviated from its intended position shifted superiorly and into the disc space.The surgeon decided to remove the deviating screw and to re-place it with navigation to its correct position at the very same surgery.According to the surgeon (treating clinician): the outcome of the surgery was successful as intended, with all spine screw placements correct at the end of the surgery.There was no direct (or increased) risk of harm to a critical structure due to this placement's deviation.There was no harm nor negative effect to the patient resulting due to the deviating placement, also not due to surgery/anesthesia prolongation of maximum ca.30min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole and screw was placed in the patient's spine in a different position than desired with navigation involved, despite according to the surgeon (treating clinician): the deviation of the first spine screw placed was detected by the surgeon with intra-operative c-arm imaging directly after its placement, and the screw placement was corrected to its intended position at the very same surgery with navigation.The outcome of the surgery was successful as intended, with all spine screw placements correct at the end of the surgery.There was no direct (or increased) risk of harm to a critical structure due to this placement's deviation.There was no harm nor negative effect to the patient resulting due to the deviating placement, also not due to surgery/anesthesia prolongation of maximum ca.30min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the spine pilot hole and screw placed with the aid of navigation in left s1 deviating shifted superiorly and into the disc space, is: movements of the navigation reference array during the surgery on the patient anatomy, after registering the pre-placement c-arm scan to the navigation, and before performing the affected invasive actions in the spine, due to a not sufficiently rigid array fixation to the bone by the user as required, making it prone to movements by any surgical forces applied during the surgery, and inadvertent forces applied to the array during the procedure.Imaging data provided for this surgery show the reference array unit was inadvertently fixated in between the spinous processes of vertebrae l5 and s1, on the margin of the s1 spinous process (on ligaments) instead of fully on the spinous process.In addition, the array was fixated at the caudal margin of the incision in contact with the skin, allowing surgical or instrument forces being transferred to the array unit via said skin tissue.Further navigation data show a significant position change of the reference array and that corresponding reference array movement warnings were displayed by the navigation, at the time of the affected placement.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked for position visualization, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Apparently, despite the user re-verified the navigation accuracy after the array movement warnings were displayed, the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation during the surgery was not recognized by the user for the affected spine placement - although the user detected and addressed it before the next intended placement - with the appropriate and necessary navigation accuracy verification throughout the surgery, and any time significant force was applied to the bone.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA NAVIGATION 3.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key24966058
Report Number8043933-2026-00025
Device Sequence Number20072132
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 04/23/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04C
Device Catalogue Number26663D
Device Lot NumberSW V. 3.0.2
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2026
Initial Report FDA Received Date04/23/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown